Texas, 2012

Dust Storm and High Wind in Texas, January 22, 2012

January 22, 2012 · NWS LUB · 22 events in 21 counties and zones

During the morning and afternoon of the 22nd, very strong winds and blowing dust covered much of the region as a powerful upper level storm system raced across the central High Plains. Winds initially increased early in the morning behind a Pacific type cold front.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$435,000
Crop damage
$500,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the morning and afternoon of the 22nd, very strong winds and blowing dust covered much of the region as a powerful upper level storm system raced across the central High Plains. Winds initially increased early in the morning behind a Pacific type cold front. Wind speeds quickly increased behind this front and lifted considerable amounts of dust into the atmosphere. The blowing dust reduced visibilities to less than one half mile at many locations. Strong winds and low visibilities caused a tractor trailer to blow over on Interstate 27 north of Abernathy. A secondary surge of strong winds entered the southeastern Texas panhandle by the middle of the afternoon. This secondary surge was generated by showers in the eastern Texas panhandle. These intense winds caused much damage across the South Plains, Rolling Plains and extreme southern Texas Panhandle. Damage reports mostly included downed utility poles and broken tree limbs. Some of the most extensive damage occurred in Floyd County where over 2500 acres of winter wheat were sand blasted. Additionally, a large tree was uprooted in Lubbock and fell on a vehicle, motorcycle and roof of a home. Winds quickly diminished during the late afternoon as the storm system moved east of the region.

A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet and Automated Surface Observing Systems follows:

70 mph at Tulia (Swisher County)...68 mph at Silverton (Briscoe County)...67 mph at Turkey (Hall County)...67 mph at Childress (Childress County)...65 mph at Amherst (Lamb County)...64 mph at Paducah (Cottle County)...62 mph at Quitaque (Briscoe County)...61 mph at Hart (Castro County)...61 mph at Olton (Lamb County)...60 mph at Dimmitt (Castro County)...60 mph at Floydada (Floyd County)...60 mph at Friona (Parmer County)...60 mph at Lubbock (Lubbock County)...60 mph at Muleshoe (Bailey County)...60 mph at Northfield (Motley County)...60 mph at Reese Center (Lubbock County)...59 mph at Abernathy (Hale County)...58 mph at Anton (Hockley County)...58 mph at Morton (Cochran County)...58 mph at Ralls (Crosby County)...58 mph at Roaring Springs (Motley County).

A list of maximum sustained severe winds measured by the Texas Tech University West Texas Mesonet follows:

43 mph at Brownfield (Terry County)...43 mph at Plains (Yoakum County)...41 mph at Denver City (Yoakum County)...41 mph at O'Donnell (Lynn County)...41 mph at Graham (Garza County)...40 mph at Guthrie (King County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 22, 5:43 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 22, 5:43 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
543 AM CST SUN JAN 22 2012

.AVIATION...
A POWERFUL UPPER LEVEL STORM SYSTEM WILL BRING EXTREMELY WINDY
CONDITIONS TO THE TERMINALS TODAY. WESTERLY WINDS WILL QUICKLY
INCREASE AFTER SUNRISE TO LEVELS BETWEEN 35 AND 45 KTS WITH GUSTS
UP TO 55 KTS. WINDS ARE EXPECTED TO BE STRONGER AT KLBB THAN AT
KCDS. BECAUSE OF THE STRONG WINDS...DENSE BLOWING DUST CAN BE
EXPECTED WITH LOWER VISBYS AT KLBB THAN AT KCDS. WINDS WILL
RAPIDLY DECREASE LATE IN THE AFTERNOON OR EARLY EVENING AS THE
STORM SYSTEM MOVES EAST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 453 AM CST SUN JAN 22 2012/

SHORT TERM...
WIDESPREAD HIGH WIND...RED FLAG AND BLOWING DUST WILL AFFECT THE
REGION TODAY. THE BASE OF A PROGRESSIVE SHARP UPPER LEVEL TROUGH WAS
OVER NEW MEXICO EARLY THIS MORNING. WINDS WILL BE HIGHEST FROM LATE
MORNING THROUGH EARLY AFTERNOON. FIRSTLY...A PACIFIC FRONT WILL RACE
ACROSS THE AREA THIS MORNING BRINGING WINDS TO A WESTERLY DIRECTION.
WINDS WILL QUICKLY INCREASE THIS MORNING AFTER SUNRISE WITH THE BASE
OF THE TROUGH MOVING OVER THE PANHANDLE RAPIDLY INCREASING THE
PRESSURE AND HEIGHT GRADIENT. THE REGION WILL SEE AN EXTREME LEVEL
OF SUBSIDENCE ON THE BACK SIDE OF THIS SYSTEM BRINGING HIGHER WINDS
AND DRIER AIR DOWN TO THE SURFACE. THIS SUBSIDENCE WILL BEGIN TO
RELAX BY THE AFTERNOON. DEEP MIXING WILL OCCUR UP TO 700MB DESPITE
THE COLD FRONTAL PASSAGE WHERE 55-65 KNOT WINDS WILL BE LOCATED. AT
THE SAME TIME...A 100-110KT WIND MAX AT 500MB AND 125KT JET AT 250MB
WILL BE MOVING OVER THE AREA. A VERY RAPID DROP IN WINDS WILL OCCUR
LATE THIS AFTERNOON OR EARLY EVENING AS THE JET MAXES MOVE EAST OF
THE AREA. ADDITIONALLY...A PRONOUNCED DROP OFF IN THE 700MB WIND
FIELD WILL SPREAD OVER THE AREA LATE THIS AFTERNOON. THE
PRESSURE/HEIGHT GRADIENT WILL BEGIN TO RELAX AT THIS TIME AS WELL.
GIVEN THE WIDESPREAD HIGH WINDS FOR SEVERAL HOURS...HAVE DECIDED TO
HOIST A BLOWING DUST ADVISORY FOR AREAS ON THE CAPROCK.

STRONG DOWNSLOPING WINDS WILL FIGHT THE COOLER AIR FROM THE FRONT
KEEPING TEMPERATURES WELL ABOVE SEASONAL AVERAGES. EVEN THOUGH
MODELS DO BRING IN VERY DRY AIR LATER THIS MORNING WILL STILL
UNDERCUT DEW POINT GUIDANCE. JDV

LONG TERM...
UPPER FLOW WILL BACK TO THE WEST MONDAY...THEN SOUTHWEST TUESDAY
AS THE NEXT SHARP UPPER TROUGH DIGS THROUGH SOUTHERN ROCKIES TOWARDS
SOUTHWEST TEXAS OR NORTHERN MEXICO. STILL UNCLEAR WHERE UPPER LOW
WILL BE SPENDING MOST OF ITS TIME BY THE TIME IT BECOMES CUT-OFF
LATE TUESDAY AND WEDNESDAY...THOUGH TRENDS HAVE MOVED CLOSED LOW
TO THE NORTH VICINITY OF THE PERMIAN BASIN WHILE THE OVER-ALL
SPREAD HAS DECREASED. INCREASING LOW LEVEL SOUTHERLY FLOW WILL
QUICKLY PUMP MUCH HIGHER MOISTURE LEVELS INTO THE AREA TUESDAY WITH
DECREASING STABILITY SUPPORTING A LOW MENTION OF SHOWERS OR THUNDER
BEGINNING TUESDAY AFTERNOON...WE HAVE DELAYED START OF SHOWERS BY
6 HOURS WITH THIS FORECAST. WITH CURRENT TRACK OF SYSTEM...DEEP
SYNOPTIC LIFT WOULD OVER-SPREAD THE AREA LATE TUESDAY INTO WEDNESDAY
AND SUPPORTS SOLID CHANCE OF SHOWERS. CONVECTIVE INSTABILITY SHOULD
BE LOSING HOLD...HOWEVER...SO WE REMOVED THUNDER MENTION BY DAYBREAK
ON WEDNESDAY. OTHER TREND OF IMPORTANCE HAS BEEN TOWARDS THIS
SYSTEM DRAWING COLDER AIR INTO THE AREA...ENOUGH TO SUPPORT AT
LEAST A MIX OF RAIN AND SNOW CHANCES SPREADING THROUGH WESTERN AND
CENTRAL AREAS WEDNESDAY. WE HAVE DROPPED HIGH TEMPERATURE FORECAST
FOR WEDNESDAY SLIGHTLY AS AS RESULT.

DEPARTURE OF THE UPPER LOW APPEARS WILL BE TIED TO PASSAGE OF A
LOW AMPLITUDE SHORT WAVE CROSSING THE NORTHERN PLAINS IN FASTER
FLOW WEDNESDAY. MODELS OFTEN HAVE DIFFICULTY WITH TIMING AND
AMPLITUDE OF THESE TYPES OF WAVES SO OUR OVER-ALL CONFIDENCE IN
BEHAVIOR OF THIS CLOSED LOW REMAINS MODERATE AT BEST. BULK OF
SOLUTIONS DO MOVE LOW OUT BY THURSDAY WITH DRIER PATTERN TO FOLLOW...
MAY BE A NOTABLE CANADIAN COLD FRONT ABOUT A WEEK OUT THOUGH TOO
EARLY TO PUT MUCH EMPHASIS ON THIS JUST YET. RMCQUEEN

FIRE WEATHER...
WIDESPREAD DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
AREA TODAY. A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING BUT
STRONG DOWNSLOPING WINDS WILL KEEP TEMPERATURES AROUND FIVE TO TEN
DEGREES ABOVE SEASONAL AVERAGES. VERY DRY AIR ALOFT BEING
TRANSPORTED TO THE SURFACE WILL DROP RELATIVE HUMIDITY VALUES TO TEN
PERCENT. MORE MARGINAL CONDITIONS ARE EXPECTED OVER THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE WHERE RELATIVE HUMIDITY VALUES AROUND
15 PERCENT ARE EXPECTED. WILDFIRES WILL RAPIDLY INTENSIFY GIVEN THE
VERY STRONG WINDS. THE WINDS WILL QUICKLY DECREASE LATE THIS
AFTERNOON AS THE UPPER LEVEL STORM SYSTEM MOVES EAST OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  23  63  33  55 /   0   0   0   0  20
TULIA         59  24  63  35  54 /   0   0   0   0  30
PLAINVIEW     62  24  64  36  55 /   0   0   0   0  30
LEVELLAND     61  25  65  37  57 /   0   0   0   0  20
LUBBOCK       64  25  66  37  57 /   0   0   0   0  20
DENVER CITY   61  25  65  37  60 /   0   0   0   0  20
BROWNFIELD    63  25  66  37  59 /   0   0   0   0  20
CHILDRESS     66  29  63  37  57 /   0   0   0   0  30
SPUR          68  30  66  38  58 /   0   0   0   0  30
ASPERMONT     70  31  67  39  60 /   0   0   0   0  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021>044.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 4 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

&&

01
Hazardous weather outlook, Jan 22, 5:05 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CST SUN JAN 22 2012

TXZ021>044-231115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
505 AM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WITH SUSTAINED SPEEDS OF 35 TO 45 MPH WITH OCCASIONAL
GUSTS APPROACHING 65 MPH WILL IMPACT THE REGION TODAY BEHIND A DRY
COLD FRONT. THESE WINDS WILL CREATE EXTENSIVE BLOWING DUST ON THE
CAPROCK WHERE VISIBILITIES MAY BE REDUCED TO ONE MILE OR LESS AT
TIMES. A HIGH WIND WARNING AND BLOWING DUST ADVISORY ARE IN EFFECT
TODAY FROM 6 AM CST UNTIL 4 PM CST FOR ALL OF THE OUTLOOK AREA.

A RED FLAG WARNING IS ALSO IN EFFECT TODAY FOR THE SOUTH
PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE WHERE
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Lubbock

When
January 22, 7:05 AM CST to 12:44 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Bailey

When
January 22, 9:25 AM CST to 12:30 PM CST
Where
Bailey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 22, 9:40 AM CST to 1:55 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 22, 9:40 AM CST to 2:10 PM CST
Where
Swisher forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 22, 9:45 AM CST to 2:55 PM CST
Where
Briscoe forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
January 22, 9:55 AM CST to 2:00 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 22, 9:55 AM CST to 11:20 AM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Parmer

When
January 22, 10:00 AM CST to 12:45 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
January 22, 10:15 AM CST to 1:30 PM CST
Where
Yoakum forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 22, 10:27 AM CST to 2:35 PM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$200,000
Crop damage
$500,000
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 22, 10:28 AM CST to 2:45 PM CST
Where
Hall forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Cochran

When
January 22, 10:45 AM CST to 1:10 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Terry

When
January 22, 10:55 AM CST to 12:15 PM CST
Where
Terry forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 22, 11:15 AM CST to 11:25 AM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Lynn

When
January 22, 11:15 AM CST to 12:50 PM CST
Where
Lynn forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Hockley

When
January 22, 11:20 AM CST to 12:15 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, King

When
January 22, 11:25 AM CST to 1:25 PM CST
Where
King forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Dust Storm, Hale

When
January 22, 12:00 PM CST to 2:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Garza

When
January 22, 12:55 PM CST to 1:55 PM CST
Where
Garza forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Motley

When
January 22, 2:10 PM CST to 3:00 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Cottle

When
January 22, 2:30 PM CST to 3:25 PM CST
Where
Cottle forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Childress

When
January 22, 2:36 PM CST to 3:10 PM CST
Where
Childress forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357759, 357761, 357765, 357766, 357763, 357760, 357767, 357770, 357771, 357769, 357772, 357764, 357774, 357776, 357777, 357768, 357778, 357781, 357780, 357779, 357773, 357775.